Prenatal exposure to topiramate, valproate, and certain duotherapies is associated with increased risks for autism spectrum disorder (ASD) and intellectual disability (ID), according to a study published online May 31 in JAMA Neurology.
Marte-Helene Bjørk, M.D., Ph.D., from the University of Bergen in Norway, and colleagues examined whether children exposed prenatally to antiseizure medication (ASM) in monotherapy and duotherapy have an increased risk for neurodevelopmental disorders. Data were included for 4,494,926 alive-born children with available mother-child identities and maternal prescription data.
The researchers found that 1.5 and 0.8 percent of the 21,634 unexposed children of mothers with epilepsy had a diagnosis of ASD and ID, respectively, by age 8 years. The proportion with ASD was 4.3 and 2.7 percent among same-aged children of mothers with epilepsy exposed to topiramate and valproate, respectively, while 3.1 and 2.4 percent had ID. For ASD and ID, the adjusted hazard ratios were 2.8 and 3.5, respectively, after topiramate exposure and 2.4 and 2.5, respectively, after valproate exposure. Compared with children from the general population, the adjusted hazard ratios were elevated with higher ASM doses. Increased risks for neurodevelopmental disorders were seen in children of women with epilepsy in association with duotherapies levetiracetam with carbamazepine and lamotrigine with topiramate (eight-year cumulative incidence, 5.7 and 7.5 percent; adjusted hazard ratios, 3.5 and 2.4, respectively).
“The most important findings were robust and dose-dependent associations between prenatal topiramate and valproate exposure and neurodevelopmental disorders,” the authors write. “These associations persisted after accounting for potential confounding factors.”
Source: Read Full Article